EconPapers    
Economics at your fingertips  
 

A Reconsideration of the Optimal Income Tax

Kevin Roberts

No 6, Economics Series Working Papers from University of Oxford, Department of Economics

Abstract: This paper develops a formula for the optimal nonlinear income tax, the terms of which are familiar from the theory of linear income taxation. The development uses the idea of a perturbation of the optimal schedule and is based upon as assumption of differentiability. It is also shown that the introduction of non-differentiability, implying bunching of taxpayers, may be desirable and, in this case, the optimal schedule may be difficult to determine. The analysis can be applied to nonlinear tax reform.

Keywords: nonlinear taxation; income taxation; bunching; tax reform (search for similar items in EconPapers)
JEL-codes: H21 H31 (search for similar items in EconPapers)
Date: 2000-03-01
References: Add references at CitEc
Citations: View citations in EconPapers (12)

Downloads: (external link)
https://ora.ox.ac.uk/objects/uuid:d428c7fe-a9c3-4c97-8c5e-76c115044b11 (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oxf:wpaper:6

Access Statistics for this paper

More papers in Economics Series Working Papers from University of Oxford, Department of Economics Contact information at EDIRC.
Bibliographic data for series maintained by Anne Pouliquen ( this e-mail address is bad, please contact ).

 
Page updated 2025-03-31
Handle: RePEc:oxf:wpaper:6